Hail, Washington
- When
- August 19, 4:50 PM EST
- Where
- Washington County, 0.53 mi NNE of Macksburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.638, -81.468
A surface cold front and upper level trough of low pressure moved into the mid and upper Ohio River Valley during the afternoon of the 19th. A couple of the storms became strong to severe, producing damaging wind gusts and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A surface cold front and upper level trough of low pressure moved into the mid and upper Ohio River Valley during the afternoon of the 19th. A couple of the storms became strong to severe, producing damaging wind gusts and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 19, 2:53 PM EST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 353 PM EDT Sat Aug 19 2017 .SYNOPSIS... A weak front and upper trough brings showers and storms to northern areas this afternoon through evening. High pressure Sunday through Tuesday. Strong cold front mid week. Cooler and drier for the end of the week. && .NEAR TERM /THROUGH SUNDAY/... As of 300 PM Saturday... Surface cold front and upper trough will pass just to our north this afternoon and evening. Currently along the front showers and thunderstorms have been kicking off across Northeast Ohio and pushing into Western PA. Forecast soundings indicate drier air in the midlevels across our Ohio Counties and Northern WV and this will likely damper the convection in our area. However, we are on the fringe of the better moisture and as the trough pushes eastward this afternoon we will see an increase in lapse rates to above 7C/Km and moisture may sag far enough south. Although the strongest storms will be just off to our north, there will be some potential for storms to reach severe limits with damaging wind gusts being the main threat. Storms will quickly dissipate this evening with the loss of heating and high pressure pushes in. Clear skies and light winds overnight will make for favorable conditions for dense valley fog to develop. Tomorrow will be dry across the entire area with seasonable temps and mostly sunny skies. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... As of 300 PM Saturday... Zonal upper level flow will hold in place for much of the period. In the lower levels, a broad Bermuda-type high enhances south-westerly flow gradually bringing in moisture and higher temperatures. Lowland highs on Monday will be in the upper-80's to near 90, even accounting for the brief lapse in solar insulation with the nearby Total Eclipse. Foggy mornings are likely with increasing moisture and weak flow overall. Isolated mountain showers are possible Monday afternoon with the passage of a small disturbance in the otherwise zonal upper level flow... the presence of moisture and forcing, albeit weak, doesn't allow for completely clear Eclipse conditions. Best viewing conditions with this forecast issuance exist in the lowlands of West Virginia and in eastern Kentucky. Tuesday, an approaching low will introduce modest height falls aloft and greater instability with growing shower and storm activity through the day. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 300 PM Saturday... A strong cold front will move through the area Tuesday night through midday Wednesday. Due to its overnight timing, overall severe threat looks low for frontal passage though momentum transfer could bring stronger gusts to the surface. Showers and storms should taper off in the eastern mountains by late afternoon. Behind the front, much cooler and drier conditions will settle in with strong surface high pressure centered over the Great Lakes region. Aloft, deep northwest flow originating in Canada will keep weather generally clear with the caveat of low-predictability in subtle disturbances that may drum up isolated precipitation. Northwest flow aloft continues through the end of the forecast period. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 135 PM Saturday... Afternoon showers and thunderstorms will be possible across northern sites as an upper trough swings through. Otherwise, VFR conditions are expected. Confidence is still too low at this time to put any showers or storms on-site, but PKB, CKB and EKN may see brief IFR conditions this afternoon into this evening. Tonight... Clouds and showers exit northeastern WV as high pressure builds in. Under mostly clear skies and near calm winds, look for widespread IFR river valley fog from around midnight through early Sunday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Showers and storms may impact PKB, CKB, and EKN and brief IFR conditions are possible. Also, timing, density, and location of fog tonight could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H L HTS CONSISTENCY H H H H H H H H H H H L BKW CONSISTENCY H H H H H H H H H H H L EKN CONSISTENCY M M M M H H H H H H M L PKB CONSISTENCY H H M M H H H H H H H L CKB CONSISTENCY M M M M M M H H H H H L AFTER 18Z SUNDAY... Dense river valley fog possible each morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MPK/MC NEAR TERM...MPK SHORT TERM...MC LONG TERM...MC AVIATION...MPK
Hazardous Weather Outlook National Weather Service Charleston WV 240 AM EDT Sat Aug 19 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-200645- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 240 AM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Charleston WV
230 PM EDT SAT AUG 19 2017
OHZ075-084-191900-
Athens-Vinton-
230 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ATHENS AND
NORTHEASTERN VINTON COUNTIES...
At 229 PM EDT, a strong thunderstorm was located near Mcarthur,
moving east at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lake Hope State Park, Zaleski and Creola.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake Hope State Park, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3935 8223 3926 8231 3928 8255 3933 8255
3939 8233 3939 8229 3940 8229 3940 8228
TIME...MOT...LOC 1829Z 255DEG 15KT 3931 8247
CooperThe Pittsburgh radar (KPBZ), 146 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Multiple trees were blown down on Baker Ridge Road.
A single tree was blown down on Davis Run Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708194, 708195, 708196.